Oncology (General Cancer)/endometrial thickening + tamoxifen
I am a stage 3 breast cancer survivor of 12 years. I was 48 years old when I was diagnosed and was on tamoxifen for 5 years, after my other therapies were completed. 3 years ago I underwent TV ultrasound and was found to have a thickened endometrial stripe of 10mm. I recently had another ultrasound and the endometrium is now 6mm with a focal thickened area of 7mm with cystic changes. The diagnosis includes hyperplasia, polyp or carcinoma. I have not spoken to my doctor yet, but I am wondering what the next step would be, if any. I have no bleeding and the endometrium has regressed from 10mm, so really, how worried should I be over this? Your opinion is welcomed. Thank you.
If you have no bleeding and there has been regression, I think it's safe to just watch. However, I would continue to check ultrasounds periodically. Cancer is unlikely if there is no bleeding. People seldom die of endometrial cancer because it is usually detected before it metastasizes. If there is concern about your own situation, we would probably recommend a "D and C) which would give us the answers. Bottom line, I'd suggest a US in three months, then in six, then annually, assuming the findings are the same or better. If the problem disappears completely, you could probably stop the USs. If there is growth, or bleeding, then a D and C should be done, and therapy given according to the findings.
Tamoxifen can cause endometrial thickening. The risk of cancer after being exposed to tamoxifen is actually quite small relative to other things, but there is a positive association. And the risk of dying from endometrial cancer when you are being followed is vanishingly small. Hope this helps.